- Research Article
- Open Access
Existence of Solutions for -point Boundary Value Problems on a Half-Line
Advances in Difference Equations volume 2009, Article number: 609143 (2009)
By using the Leray-Schauder continuation theorem, we establish the existence of solutions for -point boundary value problems on a half-line , where and are given.
Multipoint boundary value problems (BVPs) for second-order differential equations in a finite interval have been studied extensively and many results for the existence of solutions, positive solutions, multiple solutions are obtained by use of the Leray-Schauder continuation theorem, Guo-Krasnosel'skii fixed point theorem, and so on; for details see [1–4] and the references therein.
In the last several years, boundary value problems in an infinite interval have been arisen in many applications and received much attention; see [5, 6]. Due to the fact that an infinite interval is noncompact, the discussion about BVPs on the half-line is more complicated, see [5–14] and the references therein. Recently, in , Lian and Ge studied the following three-point boundary value problem:
where and are given. In this paper, we will study the following -point boundary value problems:
where have the same signal, and are given. We first present the Green function for second-order multipoint BVPs on the half-line and then give the existence results for (1.2) using the properties of this Green function and the Leray-Schauder continuation theorem.
We use the space exists, exists with the norm , where is supremum norm on the half-line, and is absolutely integrable on with the norm .
and we suppose are the same signal in this paper and we always assume
2. Preliminary Results
In this section, we present some definitions and lemmas, which will be needed in the proof of the main results.
Definition 2.1 (see ).
It holds that is called an S-Carathéodory function if and only if
for each is measurable on
for almost every is continuous on ,
for each , there exists with on such that implies , for a.e. .
Suppose if for any with , then the BVP,
has a unique solution. Moreover, this unique solution can be expressed in the form
where is defined by
Integrate the differential equation from to , noticing that , then from to and one has
Since , from (2.4), it holds that
For , the unique solution of (2.1) can be stated by
If the unique solution of (2.1) can be stated by
If the unique solution of (2.1) can be stated by
We note then
Therefore, the unique solution of (2.1) is which completes the proof.
Remark of Lemma 2.2 . Obviously satisfies the properties of a Green function, so we call the Green function of the corresponding homogeneous multipoint BVP of (2.1) on the half-line.
For all , it holds that
For each , is nondecreasing in . Immediately, we have
Further, we have
Therefore, we get the result.
For the Green function , it holds that
For the function it is satisfied that
and have the same signal, , then there exists satisfying
Let are positive, and note , then for every , we have so that is, Because is continuous on the interval , there exists satisfying , where .
Theorem 2.6 (see ).
Let . Then is relatively compact in if the following conditions hold:
is uniformly bounded in ;
the functions from are equicontinuous on any compact interval of ;
the functions from are equiconvergent, that is, for any given , there exists a such that , for any .
3. Main Results
Consider the space and define the operator by
The main result of this paper is following.
Let be an S-Carathéodory function. Suppose further that there exists functions with such that
for almost every and all . Then (1.2) has at least one solution provided:
Let be an S-Carathéodory function. Then, for each is completely continuous in .
First we show is well defined. Let ; then there exists such that . For each , it holds that
Further, is continuous in so the Lebesgue dominated convergence theorem implies that
where . Thus, .
Obviously, . Notice that
so we can get .
We claim that is completely continuous in , that is, for each , is continuous in and maps a bounded subset of into a relatively compact set.
Let as in . Next we prove that for each , as in . Because is a S-Carathéodory function and
where is a real number such that , we have
Also, we can get
Similarly, we have
For any positive number , when , we have
Combining (3.9)(3.13), we can see that is continuous. Let be a bounded subset; it is easy to prove that is uniformly bounded. In the same way, we can prove (3.5),(3.6), and (3.12), we can also show that is equicontinuous and equiconvergent. Thus, by Theorem 2.6, is completely continuous. The proof is completed.
Proof of Theorem 3.1.
In view of Lemma 2.2, it is clear that is a solution of the BVP (1.2) if and only if is a fixed point of Clearly, for each If for each the fixed points in belong to a closed ball of independent of then the Leray-Schauder continuation theorem completes the proof. We have known is completely continuous by Lemma 3.2. Next we show that the fixed point of has a priori bound independently of . Assume and set
According to Lemma 2.5, we know that for any , there exists satisfying . Hence, there are three cases as follow.
Case 1 ().
For any holds and, therefore, there exists a such that . Then, we have
and so it holds that
At the same time, we have
Set , which is independent of .
Case 2 ().
For any , we have
which implies that for all . In the same way as for Case 1, we can get
Set , which is independent of and is what we need.
Case 3 ().
For , we have
and so for all .
Similarly, we obtain
Set and which is we need. So (1.2) has at least one solution.
Gupta CP: A note on a second order three-point boundary value problem. Journal of Mathematical Analysis and Applications 1994,186(1):277-281. 10.1006/jmaa.1994.1299
Gupta CP, Trofimchuk SI: A sharper condition for the solvability of a three-point second order boundary value problem. Journal of Mathematical Analysis and Applications 1997,205(2):586-597. 10.1006/jmaa.1997.5252
Ma R: Positive solutions for second-order three-point boundary value problems. Applied Mathematics Letters 2001,14(1):1-5. 10.1016/S0893-9659(00)00102-6
Guo Y, Ge W: Positive solutions for three-point boundary value problems with dependence on the first order derivative. Journal of Mathematical Analysis and Applications 2004,290(1):291-301. 10.1016/j.jmaa.2003.09.061
O'Regan D: Theory of Singular Boundary Value Problems. World Scientific, River Edge, NJ, USA; 1994:xii+154.
Agarwal RP, O'Regan D: Infinite Interval Problems for Differential, Difference and Integral Equations. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2001:x+341.
Baxley JV: Existence and uniqueness for nonlinear boundary value problems on infinite intervals. Journal of Mathematical Analysis and Applications 1990,147(1):122-133. 10.1016/0022-247X(90)90388-V
Jiang D, Agarwal RP:A uniqueness and existence theorem for a singular third-order boundary value problem on . Applied Mathematics Letters 2002,15(4):445-451. 10.1016/S0893-9659(01)00157-4
Ma R: Existence of positive solution for second-order boundary value problems on infinite intervals. Applied Mathematics Letters 2003, 16: 33-39. 10.1016/S0893-9659(02)00141-6
Bai C, Fang J: On positive solutions of boundary value problems for second-order functional differential equations on infinite intervals. Journal of Mathematical Analysis and Applications 2003,282(2):711-731. 10.1016/S0022-247X(03)00246-4
Yan B, Liu Y: Unbounded solutions of the singular boundary value problems for second order differential equations on the half-line. Applied Mathematics and Computation 2004,147(3):629-644. 10.1016/S0096-3003(02)00801-9
Tian Y, Ge W: Positive solutions for multi-point boundary value problem on the half-line. Journal of Mathematical Analysis and Applications 2007,325(2):1339-1349. 10.1016/j.jmaa.2006.02.075
Tian Y, Ge W, Shan W: Positive solutions for three-point boundary value problem on the half-line. Computers & Mathematics with Applications 2007,53(7):1029-1039.
Zima M: On positive solutions of boundary value problems on the half-line. Journal of Mathematical Analysis and Applications 2001,259(1):127-136. 10.1006/jmaa.2000.7399
Lian H, Ge W: Solvability for second-order three-point boundary value problems on a half-line. Applied Mathematics Letters 2006,19(10):1000-1006. 10.1016/j.aml.2005.10.018
The Natural Science Foundation of Hebei Province (A2009000664) and the Foundation of Hebei University of Science and Technology (XL200759) are acknowledged.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Yu, C., Guo, Y. & Ji, Y. Existence of Solutions for -point Boundary Value Problems on a Half-Line. Adv Differ Equ 2009, 609143 (2009). https://doi.org/10.1155/2009/609143
- Differential Equation
- Unique Solution
- Ordinary Differential Equation
- Functional Equation
- Green Function